Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Sep 3, 2017, 10:21 PM CDT for Carlton County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2017, 10:21 PM CDT (03:21 UTC)
- Expired
- Sep 3, 2017, 10:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Duluth, MN
County Carlton County, MN
The radar
The Duluth radar (KDLH), 38 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
481
WWUS83 KDLH 040321
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
1021 PM CDT SUN SEP 3 2017
MNZ037-040345-
Carlton/South St. Louis-
1021 PM CDT SUN SEP 3 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARLTON COUNTY...
At 1020 PM CDT, a strong thunderstorm was 7 miles north of Mahtowa,
or 9 miles southwest of Cloquet, moving southeast at 40 mph.
Wind gusts up to 30 mph, pea-size hail, heavy downpours, and nearly
continuous cloud to ground lightning can be expected with this storm.
Locations impacted include...
Cloquet, Carlton, Mahtowa, Barnum, Wrenshall, Nemadji, Pleasant
Valley, Scotts Corner, Kettle Lake, Sawyer, and Jay Cooke State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4642 9257 4665 9288 4678 9267 4661 9229
4659 9229
TIME...MOT...LOC 0320Z 311DEG 37KT 4667 9268
$$
GSFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Sep 3, 7:44 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Sep 3, 7:44 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Duluth MN 744 PM CDT Sun Sep 3 2017 .UPDATE... Issued at 744 PM CDT Sun Sep 3 2017 Thunderstorms are making slow progress southeastward from International Falls. Only light and variable winds, breif heavy rain occurred when it passed by the INL airport. Severe potential for the rest of the night is limited with the loss of diurnal heating. Low level convergence will be the main driver for any additional storms tonight. Updated pops to account for these trends. UPDATE Issued at 626 PM CDT Sun Sep 3 2017 Showers and thunderstorms are developing north of the Canadian border, with some activity into northern Lake County. MUCAPE values of 100 to 500 J/kg in the vicinity of this rain. There is also 100-150 J/kg of MUCIN which is preventing this activity from becoming more robust at the moment. Made some minor adjustments, but the bulk of the forecast is on track. && .SHORT TERM...(This evening through Monday) Issued at 316 PM CDT Sun Sep 3 2017 A cold front has moved into northwest Minnesota and warm southwest winds were occurring across the Northland ahead of it. Dewpoints were in the mid fifties to around sixty. MUCAPE values were from 500-1000J/KG over far northern and western Minnesota but MLCAPE values were just a few hundred J/KG over northwest Minnesota. Deep layer shear was from 40 to 50 KT. The front will continue to move southeast tonight clearing most of northeast Minnesota by 06Z and northwest Wisconsin by 09Z. Showers and thunderstorms will develop over the next 1 to 3 hours over far northern Minnesota and move southeast along with the front overnight. A few strong to severe storms will be possible, especially between 6 pm and midnight. The chance for showers/storms will end or diminish from northwest to southeast overnight with some redevelopment over our far northwest zones late as another shortwave moves in and combines with the colder temperatures aloft. Scattered showers and storms will be possible on Monday as well with cyclonic flow and cold temperatures aloft over the region. Highs will be in the sixties for most areas with gusty northwest winds. .LONG TERM...(Monday night through Sunday) Issued at 316 PM CDT Sun Sep 3 2017 A major upper level trough will continue to affect the Northland from Monday night into Thursday, as the longwave trough dominates the upper level flow across the entire Great Lakes region. Cool meridional flow will bring much colder temperatures to the region during that time, along with periodic opportunities for rain showers. The showers will be most numerous during daytime heating with cold air aloft settling into the region. The trough will keep temperatures down from Tuesday into Thursday, with high temperatures on Tuesday remaining in the 50s for most areas. Temperatures will moderate a bit by Wednesday, with highs ranging from the mid 50s east to the mid 60s west. By Thursday, we should see highs in the 60s. The upper level pattern will change considerably for the end of the week and into the upcoming weekend, as a massive upper level ridge in the western states moves into the Great Lakes. The ridge will bring much warmer air, with high temperatures in the 70s from Friday into Sunday. It will also bring dry weather, with no precipitation expected in the Northland from Wednesday night into Sunday. There will be a few opportunities for frost during the first part of the long term period, with patchy frost across northern Minnesota on Tuesday night and Wednesday night. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 626 PM CDT Sun Sep 3 2017 VFR at the start of the forecast. As the low pressure and associated cold front eventually progress across the region tonight, will see showers and storms affect most of the terminals. Timing is difficult and used a VCSH/VCTS mention as a result. Some gusty surface winds will be found after fropa. Some LLWS is possible ahead of the front, mainly affecting HYR. MVFR cigs are also possible at HYR late tonight as the showers and storms move through. Showers are anticipated for Monday afternoon and have a VCSH mention for now. && .PRELIMINARY POINT TEMPS/POPS... DLH 53 67 47 58 / 60 50 20 30 INL 48 65 44 58 / 40 50 20 20 BRD 55 67 48 61 / 10 50 10 10 HYR 55 68 46 57 / 50 50 20 30 ASX 54 69 49 58 / 60 40 30 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...GSF SHORT TERM...Melde LONG TERM...DAP AVIATION...GSF
Hazardous weather outlook, Sep 3, 6:39 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 639 PM CDT Sun Sep 3 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 639 PM CDT Sun Sep 3 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are possible over far northern Minnesota, moving south and east. Some of the storms could be severe this evening over northern Minnesota and far northern Wisconsin with large hail and damaging wind the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday More storms are expected Monday. Some storms could contain small hail. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed tonight in northeast Minnesota and northwest Wisconsin. LSZ121-140>148-041030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 639 PM CDT Sun Sep 3 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight A few thunderstorms will be possible tonight. Some of the storms could be severe into this evening with large hail and damaging wind the main threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong thunderstorms will be possible Monday and Monday evening. The main threats will be occasional lightning, brief gusty winds, and small hail. Strong northwest winds will develop Monday, continuing through Tuesday night, which could lead to hazardous conditions for small craft. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Sep 3, 8:31 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
831 PM CDT SUN SEP 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 8 NE COOK 47.93N 92.57W
09/03/2017 M0.25 INCH ST. LOUIS MN CO-OP OBSERVER
VERY BRIEF PERIOD OF HAIL
&&
SGOHDESpecial weather statement, Sep 3, 8:38 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Duluth MN
838 PM CDT SUN SEP 3 2017
MNZ026-035-040215-
Northern Aitkin-South Itasca-
838 PM CDT SUN SEP 3 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ITASCA AND NORTH
CENTRAL AITKIN COUNTIES...
At 837 PM CDT, a strong thunderstorm was over Pokegama Dam, or near
Grand Rapids, moving southeast at 55 mph.
Wind gusts up to 35 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with this storm.
Locations impacted include...
Grand Rapids, Cohasset, Coleraine, Swan River, Warba, Pokegama Dam,
Gunn, Jacobson, Blackberry, La Prairie, Split Hand Lake, Bass Lake,
and Siseebakwet Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4734 9364 4710 9307 4695 9331 4714 9378
4721 9377 4722 9380 4723 9380
TIME...MOT...LOC 0137Z 306DEG 49KT 4723 9362
GSFLocal storm report, Sep 3, 8:43 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
843 PM CDT SUN SEP 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL SOUDAN 47.82N 92.24W
09/03/2017 M0.25 INCH ST. LOUIS MN TRAINED SPOTTER
&&
SGOHDELocal storm report, Sep 3, 8:50 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
850 PM CDT SUN SEP 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 3 SW COHASSET 47.24N 93.67W
09/03/2017 M0.25 INCH ITASCA MN TRAINED SPOTTER
&&
SGOHDELocal storm report, Sep 3, 9:14 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
914 PM CDT SUN SEP 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 3 WSW GRAND RAPIDS 47.21N 93.58W
09/03/2017 U1.00 INCH ITASCA MN TRAINED SPOTTER
MPING REPORT
&&
SGOHDESpecial weather statement, Sep 3, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
1021 PM CDT SUN SEP 3 2017
MNZ037-040345-
Carlton/South St. Louis-
1021 PM CDT SUN SEP 3 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARLTON COUNTY...
At 1020 PM CDT, a strong thunderstorm was 7 miles north of Mahtowa,
or 9 miles southwest of Cloquet, moving southeast at 40 mph.
Wind gusts up to 30 mph, pea-size hail, heavy downpours, and nearly
continuous cloud to ground lightning can be expected with this storm.
Locations impacted include...
Cloquet, Carlton, Mahtowa, Barnum, Wrenshall, Nemadji, Pleasant
Valley, Scotts Corner, Kettle Lake, Sawyer, and Jay Cooke State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4642 9257 4665 9288 4678 9267 4661 9229
4659 9229
TIME...MOT...LOC 0320Z 311DEG 37KT 4667 9268
GSFThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:03 PM CDT | Special Weather Statement | DLH | Koochiching | 27 min |
| Sep 3, 8:15 PM CDT | Special Weather Statement | DLH | Saint Louis | 30 min |
| Sep 3, 8:38 PM CDT | Special Weather Statement | DLH | Itasca | 37 min |
| Sep 3, 8:46 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 29 min |
| Sep 3, 9:04 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca, Saint Louis | 41 min |
| Sep 3, 9:14 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake | 16 min |
| Sep 3, 9:25 PM CDT | Special Marine Warning | DLH | 35 min | |
| Sep 3, 9:50 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Saint Louis | 25 min |
| Sep 3, 9:58 PM CDT | Special Marine Warning | DLH | 32 min | |
| Sep 4, 3:48 AM CDT | Small Craft Advisory | DLH | 54 hr | |
| Sep 4, 10:07 AM CDT | Special Weather Statement | DLH | Itasca | 38 min |
| Sep 4, 12:16 PM CDT | Special Weather Statement | DLH | Carlton | 29 min |
| Sep 4, 12:23 PM CDT | Special Weather Statement | DLH | Saint Louis | 37 min |
| Sep 4, 12:27 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 48 min |
| Sep 4, 1:07 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 38 min |
| Sep 3, 10:49 PM CDT | Special Weather Statement | DLH | Douglas | 26 min |
| Sep 3, 11:18 PM CDT | Special Weather Statement | DLH | Douglas | 27 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.